Alert archive / Georgia / Flash Flood Warnings in 2022

Flash Flood Warning 26, NWS Atlanta, GA

August 19, 20225 counties in Georgia

NWS Atlanta, GA issued this flash flood warning at Aug 19, 2022, 4:55 PM EDT for 5 counties in Georgia. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2022, 4:55 PM EDT (20:55 UTC)
Expired
Aug 19, 2022, 9:15 PM EDT
In force
4 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Chattooga County, GA, Dade County, GA, Gordon County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 6:26 PM EDTFLASH FLOOD1 Sw Trion, GASTANDING WATER ACROSS THE ROAD AT PINE STREET AND SHADY LANE.
Aug 19, 6:39 PM EDTFLASH FLOOD2 Nw Summerville, GASTANDING WATER ON ROAD AT INTERSECTION BEAVER ROAD AND HAIR LAKE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
661 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

117 
WGUS52 KFFC 192055
FFWFFC
GAC055-083-129-295-313-200300-
/O.NEW.KFFC.FF.W.0026.220819T2055Z-220820T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
455 PM EDT Fri Aug 19 2022

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Northern Chattooga County in northwestern Georgia...
  South Central Dade County in northwestern Georgia...
  Northwestern Gordon County in northwestern Georgia...
  Southern Walker County in northwestern Georgia...
  South Central Whitfield County in northwestern Georgia...

* Until 1100 PM EDT Friday.

* At 455 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lafayette, Summerville, Trion, La Fayette, Menlo, Center Post, 
  Subligna, Suttles Mill, Linwood, Naomi, Berryton, Villanow, 
  Cloudland and Tilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3467 8554 3471 8552 3471 8543 3474 8531
      3474 8520 3471 8517 3467 8502 3468 8494
      3463 8491 3462 8491 3461 8493 3458 8504
      3457 8506 3459 8507 3459 8511 3452 8514
      3442 8546 3442 8548

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
720 
WGUS72 KFFC 200115
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
915 PM EDT Fri Aug 19 2022

GAC055-083-129-295-313-200125-
/O.CAN.KFFC.FF.W.0026.000000T0000Z-220820T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chattooga GA-Dade GA-Gordon GA-Walker GA-Whitfield GA-
915 PM EDT Fri Aug 19 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN CHATTOOGA, SOUTH 
CENTRAL DADE, NORTHWESTERN GORDON, SOUTHERN WALKER AND SOUTH CENTRAL 
WHITFIELD COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3467 8554 3471 8552 3471 8543 3474 8531
      3474 8520 3471 8517 3467 8502 3468 8494
      3463 8491 3462 8491 3461 8493 3458 8504
      3457 8506 3459 8507 3459 8511 3452 8514
      3442 8546 3442 8548

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:29 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 19, 3:29 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
329 PM EDT Fri Aug 19 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Saturday Night/...

Shortwave noted within water vapor imagery is rotating through the
area today bringing broad lift due to CVA through the afternoon
and evening hours. A weak frontal boundary was noted this morning
near the surface draped across portions of central GA that has
been slowly lifting to the north. Mass response to upper level low
has brought in copious gulf moisture that is riding up over the
top of said boundary through the CWA. Put all that together, and
you've got yourself a nice, wet afternoon and evening for north
and central GA. Upper levels are cool enough thanks to upper level
system that we do have some instability about despite surface
temperatures remaining relatively cooler, with highs only in the
70s (!) and 80s across the CWA. Thunderstorms will be possible,
but should remain more scattered within the overall rain and
showers. One place where instability may be a bit better due to
less cloud cover and afternoon heating is east central Georgia,
where temps in the upper 80s may allow for better instability. A
marginal risk is in place for an isolated severe storm in this
location.

As shortwave moves by tonight, rain chances should quickly fall
off behind it. Fog chances look to be higher tonight due to
copious moisture remaining in place with another morning of low
clouds across northern GA. Longwave trough remains to the north of
the area tomorrow, though another disturbance within it should
swing south and then east, bringing another day of SWerly flow
aloft with a similar mass response at the sfc. Due in part to this
system staying a bit further north than our current wave, best
chances of rain look to be across primarily north GA tomorrow at
this time. Thunderstorms will again be possible, and instability
looks a bit better given the potential for some afternoon heating,
but will inject some uncertainty into any severe chances as it
may take some time for morning cloud cover to truly clear, similar
to today.

Lusk

.LONG TERM /Sunday through Friday/...

Beginning Sunday, low pressure moves east into the Great Lake region
continuing the broad troughing across the US, with ridging in the
western Atlantic from the Bermuda high also setting up.  This will
ultimately result in a SW flow pattern, bringing in ample moisture
from the gulf. This low will push a shortwave trough axis through
the main trough as the low moves further east which will bring
moisture into our area from the north.  This looks to coincide with
the stationary boundary that is pushing north in the short term and
staying settled over north/central Georgia through next Thursday.
This setup looks to affect our area through the rest of the period
which is conducive to heavier amounts of precip and thus the PoPs
are in the 60-70% range each afternoon and evening through the end
of the forecast period.

This setup will also cause cloud cover, which along with the
increased PoPs will cause max temps to be in the low to mid 80s
through the period which is below the climo norms for this time of
year. Showers and thunderstorms through the period are expected to
be heavy rainfall producers with PWATs in the 2" range across much
of Georgia, so if some showers/storms train then flooding could
become a problem. Rainfall totals ranging from 1.5-2.5" are
possible through the period with this very moist pattern. Although
the severe potential remains to be seen, any storm that forms
could cause frequent lightning, gusty winds, and heavy rainfall.

Hernandez

&&

.AVIATION...
18Z Update...
Some IFR conditions continue to hang around the metro, but all
signs point to this finally lifting some in the 18-19Z timeframe,
with ATL already moving towards MVFR or even VFR. Rest of the
afternoon should see MVFR to VFR across most all sites both due to
cigs and vsby/wx as waves of heavy showers and storms move across
GA. Rain should taper this evening, though small chance will
remain through TAF period at most sites. Expecting to see IFR
cigs/vsbys again in the early morning hours at metro and AHN sites.
Uncertainty is more around whether LIFR conditions will be
reached for a more extended period of time before clearing in
15-16Z period. Winds should remain light, but east today before
going west tomorrow at ATL.

//ATL Confidence...18Z Update...
Medium confidence in cigs/vsby tonight, see above. High all
others.

Lusk

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  86  70  83 /  70  50  60  80
Atlanta         70  87  70  85 /  70  60  60  80
Blairsville     64  80  65  78 /  50  60  70  80
Cartersville    69  86  70  83 /  60  60  70  80
Columbus        71  90  72  88 /  60  60  50  70
Gainesville     68  84  70  81 /  60  60  60  80
Macon           70  90  72  89 /  70  50  50  70
Rome            70  88  71  85 /  50  60  70  80
Peachtree City  68  89  70  85 /  70  60  60  80
Vidalia         72  91  73  91 /  60  50  50  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lusk
LONG TERM....Hernandez
AVIATION...Lusk
Hazardous weather outlook, Aug 19, 11:04 AM EDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1104 AM EDT Fri Aug 19 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201515-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1104 AM EDT Fri Aug 19 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are possible this afternoon
and tonight. A few storms could become strong to severe, capable
of producing gusty winds, locally heavy rainfall, and frequent
lightning. Isolated flash flooding cannot be ruled out where heavy
rain occurs.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms are possible Saturday through
next Thursday. Each day, a few storms could become strong to
severe, capable of producing gusty winds, locally heavy rainfall,
and frequent lightning. Localized flash flooding and flooding of
rivers and streams will also be possible, especially in areas that
receive multiple rounds of heavy rainfall over the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 19, 3:34 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
334 PM EDT Fri Aug 19 2022

GAZ085-097-192000-
Johnson GA-Laurens GA-
334 PM EDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of northeastern Laurens
and central Johnson Counties through 400 PM EDT...

At 334 PM EDT, a strong thunderstorm was over Brewton, or 8 miles
northeast of Dublin, moving southeast at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Dublin, East Dublin, Lovett, Spann, Brewton, Scott and Minter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3256 8291 3271 8276 3261 8262 3240 8276
TIME...MOT...LOC 1934Z 306DEG 10KT 3258 8280

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 19, 3:42 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
342 PM EDT Fri Aug 19 2022

GAZ002-004-011-012-019-192015-
Chattooga GA-Whitfield GA-Walker GA-Gordon GA-Floyd GA-
342 PM EDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of northeastern Floyd,
southwestern Whitfield, southeastern Walker, northwestern Gordon and
northeastern Chattooga Counties through 415 PM EDT...

At 342 PM EDT, a strong thunderstorm was over Subligna, or 11 miles
northeast of Summerville, moving northeast at 5 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Calhoun, Resaca, Mill Creek, Subligna, Suttles Mill, Villanow, Sugar
Valley, Everett Springs and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3447 8521 3460 8529 3476 8503 3455 8489
TIME...MOT...LOC 1942Z 245DEG 6KT 3456 8518

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 19, 4:31 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
431 PM EDT Fri Aug 19 2022

GAZ004-005-012-192100-
Whitfield GA-Gordon GA-Murray GA-
431 PM EDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of southwestern Murray,
south central Whitfield and northwestern Gordon Counties through 500
PM EDT...

At 431 PM EDT, a strong thunderstorm was over Resaca, or near
Calhoun, moving east at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Calhoun, Resaca, Redbud, Nickelsville and Audubon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3451 8499 3464 8503 3467 8481 3452 8478
TIME...MOT...LOC 2031Z 261DEG 14KT 3458 8496

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:34 PM EDTSpecial Weather StatementFFCJohnson26 min
Aug 19, 3:42 PM EDTSpecial Weather StatementFFCGordon33 min
Aug 19, 3:50 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd, Gordon, Walker, Whitfield40 min
Aug 19, 4:05 PM EDTSevere Thunderstorm WarningFFCEmanuel, Johnson, Laurens, Montgomery, Treutlen40 min
Aug 19, 4:31 PM EDTSpecial Weather StatementFFCGordon29 min
Aug 19, 4:42 PM EDTSevere Thunderstorm WarningFFCEmanuel33 min
Aug 19, 5:30 PM EDTFlash Flood WarningFFCFannin, Murray, Walker, Whitfield4 hr
Aug 19, 7:00 PM EDTSpecial Weather StatementFFCCarroll, Haralson30 min
Aug 19, 7:06 PM EDTFlash Flood WarningFFCGilmer, Murray4 hr
Aug 19, 7:42 PM EDTSpecial Weather StatementFFCHouston33 min
Aug 19, 7:43 PM EDTSpecial Weather StatementFFCToombs32 min

Nearby

Flash Flood Warnings in Georgia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.